Wednesday November 26th 2014

What happens when you snort hydrocodone?

When you snort hydrocodone

Snorting hydrocodone is risky and dangerous. One of the biggest risks you run is overdosing on hydrocodone, although you may need hydrocodone addiction help or to treat hydrocodone addiction after a few weeks of regular snorting. What else do you risk when you snort hydrocodone?

Hydrocodone is usually mixed with other substances one of which is acetaminophen. Acetaminophen, though used in a lot of over-the-counter medications, can be poisonous if used in high quantities. What does snorting hydrocodone do in the body? And is it safe? We review side effects of snorting hydrocodone and its potential dangers here. Then, we invite your questions about hydrocodone use at the end.

What does snorting hydrocodone do?

Snorting hydrocodone allows hydrocodone to enter the bloodstream much quicker than oral administration. In general, this method of administration is faster and more and intense…but the drug’s action will also wear off quicker as well. When you snort hydrocodone, the concentrated opioid travels through the nasal cavities and passes through the mucus membrane into the bloodstream. By comparison, it take thirty minutes for hydrocodone to work orally because it has to be digested and pass through the intestinal wall to enter the bloodstreat. When you snort the drug, hydrocodone enters the bloodstream and passes the blood-brain barrier almost immediately, providing analgesic and euphoric effect on the body. But while inhaling hydrocodone powder seems more effective, you risk negative side effects and damage to your body.

Is snorting hydrocodone bad for you?

Yes, snorting is bad for you. Plus, it’s illegal.

Hydrocodone is not designed to be taken nasally. Snorting hydrocodone is bad for you because you can damage your nasal passages. Continual snorting of hydrocodone also damage sinus cavities. You can eventually lose your ability to smell and process mucus that help your body defend against bacteria. You can’t repair this. Once the damage has been done, there is no treatment to fix it. Not only can you cause permanent damage to your body you also risk of hydrocodone addiction, hydrocodone overdose and potential fatalities when you snort hydrocodone. In fact, overdose is one of the biggest dangers you face when sorting hydrocodone.

Is snorting hydrocodone dangerous?

YES. Snorting hydrocodone is risky and dangerous. One of the biggest risks you run is overdose. Hydrocodone is concentrated when you snort hydrocodone. This concentrated form floods the opiate receptors in the brain. And your body has a hard time processing this much amount of hydrocodone. At this point, hydrocodone can become a poison and result in overdose. The more you snort, the more you increase risk of overdose. Signs of overdose include:

  • bluish skin
  • clammy skin
  • dizziness
  • drowsiness
  • loss of consciousness
  • seizures
  • shallow labored breathing
  • stopped breathing
  • vomiting

Many people ignore the risks of overdose however because snorting hydrocodone is effective in speeding up not only the analgesic effect of hydrocodone but also induces a euphoric high. Snorting hydrocodone allows the drug to get into the body faster. This is one reason painkillers are abused and continue to grow in abuse and addiction. However, keep in mind that continued snorting can increase the risk of hydrocodone addiction because it works well for self-medication: not only of your pain, but for environmental triggers as well. Snorting hydrocodone contributes to hydrocodone dependency and tolerance, as well, speeding up the processes and making it difficult to stop and withdrawal from hydrocodone.

Is snorting hydrocodone effective?

Yes. Snorting hydrocodone is effective because it is a direct route of administration which affects the central nervous system. In effect, snorting hydrocodone is a direct route to the brain. Because the GI tract hasn’t filtered through some of the ingredients you are fully exposed to the effects of hydrocodone. That is why you get high when you snort hydrocodone; feelings of euphoria and calm, and relaxation dominate your senses. But just because when you snort hydrocodone the effect is quicker doesn’t mean you should start snorting hydrocodone. Reasons you shouldn’t snort hydrocodone include:

  1. analgesic action wears off faster
  2. damage to nasal and sinus cavities
  3. increased development of dependency
  4. increased risk of addiction
  5. risk of overdose

Can you snort hydrocodone?

While it may be tempting to snort hydrocodone, there is no added medical benefit to snorting hydrocodone. In fact, the only difference snorting hydrocodone provides is in getting high. Snorting hydrocodone is quite a radical length to go to in order to achieve euphoria and quick onset. And for a rational user, there are just too many risks and dangers associated when you snort hydrocodone that can affect your wellbeing and health. If you are going to snort hydrocodone, know that you run risks that can be potentially deadly. And at the least, snort less than you would take orally to prevent overdose, increased tolerance and possible dependence.

When you snort hydrocodone questions

Do you still have questions concerning snorting hydrocodone? Ask use anything questions you have and we will get back to you personally and promptly.

Reference Sources: FDA: A Guide to Safe Use of Pain Medicine
OASAS: Tampering with prescription opioids 
SAMHSA: Challenges in Using Opioids to Treat Pain in Persons With Substance Use Disorders

Photo credit: DEA

Leave a Reply

10 Responses to “What happens when you snort hydrocodone?
hilary
5:23 am September 7th, 2014

This post helped me understand and it answers allot of my questions. My brothers a pill addict and I never have seen what the appeal could be and this was very enlightening. Thankyou

3:11 pm September 10th, 2014

We’re happy to have helped Hilary. Understand can go a long way to developing compassion for an addict, especially when we only experience the negative side effects. I wish you the best.

antwon
4:45 am September 24th, 2014

I want to get off lortabs and i heard a good way is suboxone strips. I just wanted to know is this true?

Nicole
1:31 pm September 25th, 2014

I’ve been on hydrocodone for two months now due to back surgery. Sometimes I have to orally take twice the dosage to get any relief and it takes so long to work. Could I snort half the rx’d dosage and then orally take the other half to lengthen the efficacy? I’m aware you won’t advocate the method I’m suggesting. Just want to know if it will give be faster relief to buy me time and help with the pain.

lynn jor
12:45 pm September 29th, 2014

I have a friend who I over heard talking about SNORTING PILLS so I just dont understand how this doesnt cause extreme pain in her nose? I mean if its pills they contain Tylenol plus are hard so even if crushed isn’t it still in too large of pieces for this? I take meds for M.S. and spinal pain and I get plenty of relief from SWALLOWING my meds and if taken as prescribed you dont feel pain except minor when itstome for ur next dose. I am so confused as to why she does this except maybe she is an addict? Should I confront her about treatment or just stay away from her? Or both!!! Thanks for ur help :)

Ivana @ Addiction Blog
9:09 am October 2nd, 2014

Hi Antwon. The answer is yes, Suboxone will help the physical and psychological aspects of your Lortab withdrawal. But, consult a doctor first.

Nancy
6:47 pm October 27th, 2014

My friend (male, 55) is snorting his hydrocodone and ingesting what he calls “a handful of ibuprophen) every day for pain caused by shoulders and back that need surgery. He is on Medicare and is essentially homeless. He has a terrible time “getting going” in the morning due to this pain, but later in the afternoon, he appears almost giddy. He has a history of drug abuse for which he did two stints in prison. Although he says his prescribing doctor tells him it’s OK to snort if he gets better pain relief, I don’t believe any of it.

I plan to print parts of this article out for him, especially the sections on the dangers, not that it will do any good. This friend claims to have a very high tolerance for substances (I believe it to some degree when I see him drinking ten cups of coffee a day… One makes me almost sick.).

I want to know two things: Is there something I can do or say to this friend that will make him do what is better for himself? AND, am I putting myself at some kind of legal risk by having this friend snorting in my driveway?

Thanks for your answer and for this article,
Nancy

Emma
5:31 am November 4th, 2014

I snort hydrocodone everyday multiple times a day. I keep getting really sick like with colds, upper respirtory infections, and bronchitus. Could this possibly be from snorting the hydrocodone?

Ivana @ Addiction Blog
11:27 am November 7th, 2014

Hi Nancy. I believe you are already doing all you can. It’s good to state you see he has a problem, offer him educational matherials and say you’ll be there for support if he decides to get help. I’m sorry that I cannot answer your second question. I’m not familiar with the law, but you are not doing anything; I know he could be in trouble if you report him, since he’s in your driveway.

beth ann
9:50 am November 21st, 2014

Why don’t they just take out the acrimonious poison ?

Leave a Reply